MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT80STPD-NFVI
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An end user reported an issue with a ct w/nf 8fr det poly cath vi smartport.The port was being removed due to it not functioning as intended (no details provided).During port removal, the surgeon noticed the smartport connector (blue boot strain relief) slipped off.There was no indication the blue boot was retained inside the patient.The port was removed and the procedure was completed with a bard device.The patient did not experience any adverse effects, harm, or require medical intervention as a result of this incident.It was indicated the reported device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Received one port with catheter tubing and blue boot for evaluation.As received, the catheter and blue boot were attached to the port.The catheter was returned in two pieces.The port and catheter tubing contained biomaterial (blood) inside and out.The catheter was fractured between the 15cm mark and the 16cm mark.The boot was approximately 4 mm from the shoulder of the port stem.The boot was not loose but was able to be moved up to the port body with normal force.No abnormalities or thin spots were observed to the cross section of the catheter.The customer's reported complaint description is confirmed for catheter tubing fractured.During sample review, the catheter was found to be fractured between the 15 and 16 cm marks.Dimensions of the catheter tubing near the fracture were observed to be within specifications.Based on the location of the fracture, about 5 cm from the port body, the most likely root cause is catheter pinch-off syndrome.This is cautioned in the directions for use (dfu) of the device.Dhr review of the packaging and component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the instructions for use, which is supplied to the user with this item number, contains the following statements: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Note: if infusion or aspiration is successful upon lifting arm above the head and turning the head, consider pinch-off syndrome as a possible cause.The line should be radiologically evaluated if pinch-off syndrome is suspected.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
MDR Report Key11900364
Report Number1317056-2021-00107
Device Sequence Number14388247
Product Code LJT
UDI-Device IdentifierH787CT80STPDNFVI1
UDI-PublicH787CT80STPDNFVI1
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2023
Device Model NumberCT80STPD-NFVI
Device Catalogue NumberCT80STPDNFVI
Device Lot Number5638267
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2021
Supplement Date Received by Manufacturer05/19/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date06/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1